Didanosine, a purine analogue with antiretroviral activity, is used in the treatment of human immunodeficiency virus disease. Associated toxic effects of didanosine include pancreatitis, peripheral neuropathy, and retinopathy. The retinal lesions associated with didanosine therapy were studied in a 6-year-old girl with acquired immunodeficiency syndrome. Gross examination disclosed multiple well-circumscribed depigmented lesions in the midperipheral retina. Microscopic examination of these lesions showed multiple areas of retinal pigment epithelial (RPE) loss, some surrounded by areas of hypertrophy or hypopigmentation of the RPE. Partial loss of the choriocapillaris and neurosensory retina were also noted in areas of diseased RPE. Transmission electron microscopy showed numerous membranous lamellar inclusions and cytoplasmic bodies in the RPE cells. These data show that didanosine primarily affects the RPE and that the choriocapillaris and overlying neurosensory retina are also dystrophic in areas of RPE loss.